Alert archive / Arizona / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 74, NWS Tucson, AZ

September 8, 2020Cochise County, Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Sep 8, 2020, 5:50 PM MST for Cochise County, Pima County, Arizona. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 8, 2020, 5:50 PM MST (00:50 UTC)
Expired
Sep 8, 2020, 6:30 PM MST
In force
40 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cochise County, AZ, Pima County, AZ

The radar

The Tucson radar (KEMX), 41 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 0.8 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2020-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1635 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2020-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1635 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
2194 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted.

627 
WUUS55 KTWC 090050
SVRTWC
AZC003-019-090130-
/O.NEW.KTWC.SV.W.0074.200909T0050Z-200909T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
550 PM MST Tue Sep 8 2020

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  Eastern Pima County in southeastern Arizona...
  Northwestern Cochise County in southeastern Arizona...

* Until 630 PM MST.

* At 549 PM MST, a severe thunderstorm was located near Saguaro 
  National Park East and Redington Pass, or 17 miles northeast of 
  Davis-Monthan Air Force Base, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Tanque Verde, Saguaro National Park East and Cascabel. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3218 11072 3236 11070 3242 11037 3213 11020
TIME...MOT...LOC 0049Z 267DEG 20KT 3228 11061 

HAIL...1.00IN
WIND...60MPH
 
$$

Meyer

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 2:19 PM MST, 3 hours 31 minutes earlier.

Area forecast discussion, Sep 8, 2:19 PM MST, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
219 PM MST Tue Sep 8 2020

.SYNOPSIS...A strong storm system over Utah will bring gusty winds,
much cooler temperatures and scattered showers and thunderstorms into
Wednesday. Temperatures will slowly warm to near normal by the
weekend with a slight chance of afternoon thunderstorms near the New
Mexico border.

&&

.DISCUSSION...As of 2 pm the cold front has moved just south of
Prescott and continues to plow southward. A line of convection has
developed right along the front with one severe thunderstorm warning
thus far. Other than that convection has been very limited and the
wind has been a bit tamer than forecast. Both likely the result of
the heavy smoke laying across the region impacting the heating and
resultant mixing. Latest HRRR runs indicating that convection still a
decent bet as far SW as Tucson when the front rolls through this
evening so have left pops in the forecast for the overnight period
with a little adjustment. Weak mid-level cold advection is currently
taking place and that will translate to stronger mid and low level
cold advection this evening behind the frontal passage. The result
will be cooler overnight temps and highs on Wednesday around 8-10
degrees cooler than this afternoon. With the upper low parking itself
over Arizona/Utah border through Wednesday night there remains a
threat of showers and afternoon/early evening thunderstorms east of
Tucson through Wednesday night.

At this time the upper low looks to slowly fill and move Thursday
into Friday. Left a slight chance of showers and storms for the far
eastern areas Thursday as enough moisture and instability should
remain, especially if the low is a bit slower, to allow for that.
Afternoon temperatures only a couple of degrees warmer Thursday and
remaining about 5 degrees cooler than average.

Friday through the weekend ridging will follow the departure of the
upper low with a rebound in temperatures as a result. The ridge not
looking quite as pronounced as earlier with a low level easterly flow
undercutting the ridge. This easterly flow may bring enough moisture
for a few showers and mountain storms far eastern areas each
afternoon through the weekend. Temperatures running within a couple
of degrees of normal Friday into early next week.

&&

.AVIATION...Valid through 10/00Z.
SCT-BKN 10-15k ft MSL. A slight chance of -TSRA/-SHRA KTUS eastward
into Wednesday. SFC wind SWLY/WLY 15-25 kts with gusts up to 35 kts
easing to 10-15 kts after 09/05Z. SW winds increasing again after
09/17Z to 10-20 kts through the afternoon. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...An unseasonably deep storm system over southern Utah
will maintain breezy conditions this evening and again Wednesday
afternoon with a chance of some showers and a few thunderstorms from
Tucson eastward. Much cooler temperatures will also move in resulting
in below normal highs Wednesday and Thursday. A slight chance of
residual showers and thunderstorms are possible for eastern areas
Thursday but otherwise, mostly dry and gradually warming temperatures
are expected Thursday into Friday with generally light winds. This
weekend, will be warm with a slight chance of showers and
thunderstorms east of Tucson each afternoon through Monday. Winds
will be light Saturday with an easterly breeze developing Sunday into
Monday.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Public...Cerniglia
Aviation...Rasmussen
Fire Weather....Rasmussen

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 6:08 PM MSTAreal Flood AdvisoryTWCPima112 min
Sep 8, 6:24 PM MSTSevere Thunderstorm WarningTWCCochise, Pima51 min
Sep 8, 6:31 PM MSTFlash Flood Warning Considerable damage threatTWCPima89 min
Sep 8, 7:14 PM MSTSpecial Weather StatementTWC61 min
Sep 8, 7:29 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Sep 8, 7:46 PM MSTSevere Thunderstorm WarningTWCGraham, Greenlee59 min
Sep 8, 7:55 PM MSTFlash Flood Warning Considerable damage threatTWCCochise, Pima3 hr
Sep 8, 7:56 PM MSTSpecial Weather StatementTWC64 min
Sep 8, 9:02 PM MSTSevere Thunderstorm WarningTWCCochise, Pima43 min
Sep 8, 9:14 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Sep 8, 9:37 PM MSTSevere Thunderstorm WarningTWCCochise, Pima, Santa Cruz53 min
Sep 8, 10:28 PM MSTSevere Thunderstorm WarningTWCCochise, Pima32 min
Sep 8, 11:02 PM MSTFlash Flood Warning Considerable damage threatTWCCochise118 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.